Alert archive / Minnesota / Winter Storm Watches in 2018
Winter Storm Watch 12, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter storm watch at Dec 25, 2018, 3:29 AM CST for 20 counties in Minnesota. It took effect at Dec 26, 2018, 6:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 25, 2018, 3:29 AM CST (09:29 UTC)
- In effect from
- Dec 26, 2018, 6:00 PM CST
- Expired
- Dec 26, 2018, 3:32 AM CST
- In force
- Issued by
- NWS Twin Cities, MN
Counties Benton County, MN, Chippewa County, MN, Douglas County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Sherburne County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Wright County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
574 WWUS43 KMPX 250929 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 329 AM CST Tue Dec 25 2018 ...MAJOR WINTER STORM POSSIBLE WEDNESDAY EVENING THROUGH THURSDAY NIGHT... .A Winter Storm Watch is in effect for areas along and west of a line from Redwood Falls to Cambridge Wednesday evening through Thursday night. Snow will begin advancing into western Minnesota Wednesday afternoon with intensity increasing by evening. Snow, heavy at times, will continue through Thursday before intensity tapers off Thursday evening. Occasional light snow and freezing drizzle are possible Thursday night. Total snow accumulations of 8 to 13 inches are possible across much of western and portions of central Minnesota, mostly northwest of a line from Redwood Falls to Mora. Along and east of that line, warm air aloft will surge northward late Wednesday night and Thursday which will turn the snow to rain until Thursday evening. There is still some question as to where that sharp cut off from snow to rain will set up, so the Winter Storm Watch includes a few counties along that line. MNZ041>045-047>050-054>058-064-251730- /O.NEW.KMPX.WS.A.0012.181227T0000Z-181228T1200Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker- Yellow Medicine- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Foley, Madison, Benson, Montevideo, Willmar, Litchfield, and Granite Falls 329 AM CST Tue Dec 25 2018 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy snow possible Wednesday night and Thursday with light snow and freezing drizzle possible Thursday night. Total snow accumulations of 8 to 13 inches and ice accumulations of around one tenth of an inch possible. Winds could gust as high as 35 mph. * WHERE...Portions of central, east central and west central Minnesota. * WHEN...From Wednesday evening through late Thursday night. * ADDITIONAL DETAILS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ MNZ051-052-059-065-073-251730- /O.NEW.KMPX.WS.A.0012.181227T0000Z-181228T1200Z/ Sherburne-Isanti-Wright-Renville-Redwood- Including the cities of Elk River, Cambridge, Monticello, Olivia, and Redwood Falls 329 AM CST Tue Dec 25 2018 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of 4 to 9 inches and ice accumulations of up to one tenth of an inch possible. * WHERE...Sherburne, Isanti, Wright, Renville and Redwood Counties. * WHEN...From Wednesday evening through late Thursday night. * ADDITIONAL DETAILS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ Borghoff
4 follow-up statements
742 WWUS43 KMPX 251714 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1114 AM CST Tue Dec 25 2018 ...INCREASING CONFIDENCE OF A MAJOR WINTER STORM WEDNESDAY EVENING THROUGH THURSDAY NIGHT... .A Winter Storm Watch remains in effect for areas along and west of a line from Redwood Falls to Cambridge Wednesday evening through Thursday night. Snow will begin advancing into southwestern Minnesota late Wednesday morning, with intensity increasing by evening. Snow, heavy at times, will continue through Thursday before intensity tapers off Thursday evening. Occasional light snow and freezing drizzle are possible Thursday night. Total snow accumulations of 8 to 13 inches are possible across much of western and portions of central Minnesota, mostly northwest of a line from Redwood Falls to Mora. Along and east of that line, warm air aloft will surge northward late Wednesday night and Thursday which will turn the snow to rain until Thursday evening. There is still some question as to where that sharp cut off from snow to rain will set up, so the Winter Storm Watch includes a few counties along that line. MNZ041>045-047>050-054>058-064-260115- /O.CON.KMPX.WS.A.0012.181227T0000Z-181228T1200Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker- Yellow Medicine- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Foley, Madison, Benson, Montevideo, Willmar, Litchfield, and Granite Falls 1114 AM CST Tue Dec 25 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy snow possible Wednesday night and Thursday with light snow and freezing drizzle possible Thursday night. Total snow accumulations of 8 to 13 inches and ice accumulations of around one tenth of an inch possible. Winds could gust as high as 35 mph. * WHERE...Portions of central, east central and west central Minnesota. * WHEN...From Wednesday evening through late Thursday night. * ADDITIONAL DETAILS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ MNZ051-052-059-065-073-260115- /O.CON.KMPX.WS.A.0012.181227T0000Z-181228T1200Z/ Sherburne-Isanti-Wright-Renville-Redwood- Including the cities of Elk River, Cambridge, Monticello, Olivia, and Redwood Falls 1114 AM CST Tue Dec 25 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of 4 to 9 inches and ice accumulations of up to one tenth of an inch possible. * WHERE...Sherburne, Isanti, Wright, Renville and Redwood Counties. * WHEN...From Wednesday evening through late Thursday night. * ADDITIONAL DETAILS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
466 WWUS43 KMPX 252044 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 244 PM CST Tue Dec 25 2018 ...WINTER STORM WARNINGS ISSUED FOR PARTS OF WEST CENTRAL AND CENTRAL MINNESOTA WEDNESDAY EVENING THROUGH FRIDAY MORNING... .A Winter Storm Warning has been issued for areas along and west of a line from Granite Falls, to St. Cloud, and Mora from Wednesday evening through Friday morning. A Winter Storm Watch remains in effect for Redwood, Renville, Wright, Sherburne, and Isanti counties due to uncertainties of the amount snowfall, and where the rain and snow line develops. Snow will begin advancing into southwestern Minnesota late Wednesday morning, with intensity increasing by evening. Snow, possibly heavy at times, will continue through late Thursday night before intensity tapers off. Occasional light freezing drizzle is possible but not expected to make a major impact vs. the snow. Total snow accumulations of 8 to 13 inches are likely in the warned area, with lesser amounts in the watch area. Along and east of a Granite Falls, to St. Cloud, and Mora line, warm air aloft will surge northward late Wednesday night and Thursday which will turn the snow to rain until Thursday evening. There is still some question as to where that sharp cut off from snow to rain will set up, so the Winter Storm Watch includes a few counties along that line. MNZ041>045-047>050-054>058-064-260445- /O.UPG.KMPX.WS.A.0012.181227T0000Z-181228T1200Z/ /O.NEW.KMPX.WS.W.0011.181227T0000Z-181228T1800Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker- Yellow Medicine- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Foley, Madison, Benson, Montevideo, Willmar, Litchfield, and Granite Falls 244 PM CST Tue Dec 25 2018 ...WINTER STORM WARNING IN EFFECT FROM 6 PM WEDNESDAY TO NOON CST FRIDAY... * WHAT...Periods of heavy snow likely Wednesday night, through Friday morning. Some freezing drizzle possible. Total snow accumulations of 8 to 13 inches and minor ice accumulations. Winds could gust as high as 35 mph. * WHERE...Portions of central, and west central Minnesota. * WHEN...From Wednesday evening through Friday morning. * ADDITIONAL DETAILS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow...and or sleet...and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous. If you must travel...keep an extra flashlight...food...and water in your vehicle in case of an emergency. && $$ MNZ051-052-059-065-073-260445- /O.CON.KMPX.WS.A.0012.181227T0000Z-181228T1200Z/ Sherburne-Isanti-Wright-Renville-Redwood- Including the cities of Elk River, Cambridge, Monticello, Olivia, and Redwood Falls 244 PM CST Tue Dec 25 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of 4 to 9 inches and ice accumulations of up to one tenth of an inch possible. * WHERE...Sherburne, Isanti, Wright, Renville and Redwood Counties. * WHEN...From Wednesday evening through late Thursday night. * ADDITIONAL DETAILS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ JLT
337 WWUS43 KMPX 260450 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1050 PM CST Tue Dec 25 2018 ...WINTER STORM WARNINGS ISSUED FOR PARTS OF WEST CENTRAL AND CENTRAL MINNESOTA WEDNESDAY EVENING THROUGH FRIDAY MORNING... .A Winter Storm Warning remains in effect for areas along and west of a line from Granite Falls, to St. Cloud, and Mora from Wednesday evening through Friday morning. A Winter Storm Watch remains in effect for Redwood, Renville, Wright, Sherburne, and Isanti counties due to uncertainties of the amount snowfall, and where the rain and snow line develops. Snow will begin advancing into southwestern Minnesota late Wednesday morning, with intensity increasing by evening. Snow, possibly heavy at times, will continue through late Thursday night before intensity tapers off. Occasional light freezing drizzle is possible but not expected to make a major impact vs. the snow. Total snow accumulations of 7 to 12 inches are likely in the warned area, with lesser amounts in the watch area. Along and east of a Granite Falls, to St. Cloud, and Mora line, warm air aloft will surge northward late Wednesday night and Thursday which will turn the snow to rain until Thursday evening. There is still some question as to where that sharp cut off from snow to rain will set up, so the Winter Storm Watch includes a few counties along that line. MNZ041>045-047>050-054>058-064-261300- /O.CON.KMPX.WS.W.0011.181227T0000Z-181228T1800Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker- Yellow Medicine- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Foley, Madison, Benson, Montevideo, Willmar, Litchfield, and Granite Falls 1050 PM CST Tue Dec 25 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM WEDNESDAY TO NOON CST FRIDAY... * WHAT...Periods of heavy snow likely Wednesday night, through Friday morning. Some freezing drizzle possible. Total snow accumulations of 7 to 12 inches and minor ice accumulations. Winds could gust as high as 35 mph Thursday evening and overnight. * WHERE...Portions of central, and west central Minnesota. * WHEN...From Wednesday evening through Friday morning. * ADDITIONAL DETAILS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice will make travel very hazardous or impossible. The latest road conditions for Minnesota can be found at 511mn.org and for Wisconsin at 511wi.gov, or by calling 5 1 1 in either state. && $$ MNZ051-052-059-065-073-261300- /O.CON.KMPX.WS.A.0012.181227T0000Z-181228T1200Z/ Sherburne-Isanti-Wright-Renville-Redwood- Including the cities of Elk River, Cambridge, Monticello, Olivia, and Redwood Falls 1050 PM CST Tue Dec 25 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of 3 to 8 inches along with minor ice accumulations. * WHERE...Sherburne, Isanti, Wright, Renville and Redwood Counties. * WHEN...From Wednesday evening through late Thursday night. * ADDITIONAL DETAILS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ jrb
989 WWUS43 KMPX 260932 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 332 AM CST Wed Dec 26 2018 ...WINTER STORM WARNINGS ISSUED FOR PARTS OF WEST CENTRAL AND CENTRAL MINNESOTA WEDNESDAY EVENING THROUGH FRIDAY MORNING... .A Winter Storm Warning remains in effect for areas along and north of a line from Canby to Litchfield to Cambridge, starting this afternoon and lasting through Friday morning. A Winter Weather Advisory has been issued to the southeast of the Warning, down to a line from Redwood Falls to Glencoe to Bloomington in Minnesota, continuing to Hudson to Menomonie to Chippewa Falls in Wisconsin. Snow will begin advancing into southwestern Minnesota late this morning, with intensity increasing by evening. Snow, possibly heavy at times, will continue through late tonight before intensity tapers off Thursday morning. Occasional light freezing drizzle is possible but not expected to make a major impact as compared to the snow. Total snow accumulations of 7 to 12 inches are likely in the Warned area where little to no rain is expected. In the Advisory area, warm air aloft will surge northward late tonight through Thursday which will turn the snow to rain until Thursday evening, cutting into the accumulations and potentially watering them down and diminishing them during the day Thursday. MNZ051-052-261800- /O.UPG.KMPX.WS.A.0012.181227T0000Z-181228T1200Z/ /O.EXB.KMPX.WS.W.0011.181226T2100Z-181228T1800Z/ Sherburne-Isanti- Including the cities of Elk River and Cambridge 332 AM CST Wed Dec 26 2018 ...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON CST FRIDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of 4 to 7 inches and ice accumulations of a light glaze expected. * WHERE...Sherburne and Isanti Counties. * WHEN...From 3 PM this afternoon to noon CST Friday. * ADDITIONAL DETAILS...Travel could be very difficult. The hazardous conditions will likely impact the evening commute tonight and the morning commute Thursday, and potentially the Thursday evening and Friday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice will make travel very hazardous or impossible. The latest road conditions for Minnesota can be found at 511mn.org and for Wisconsin at 511wi.gov, or by calling 5 1 1 in either state. && $$ MNZ041>045-047>050-054>058-064-261800- /O.EXT.KMPX.WS.W.0011.181226T2100Z-181228T1800Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker- Yellow Medicine- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Foley, Madison, Benson, Montevideo, Willmar, Litchfield, and Granite Falls 332 AM CST Wed Dec 26 2018 ...WINTER STORM WARNING NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON CST FRIDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of 6 to 12 inches and ice accumulations of a light glaze expected. Winds gusting as high as 35 mph. * WHERE...Portions of central, east central and west central Minnesota. * WHEN...From 3 PM this afternoon to noon CST Friday. * ADDITIONAL DETAILS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The hazardous conditions will likely impact the evening commute tonight and the morning commute Thursday, and potentially the Thursday evening and Friday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice will make travel very hazardous or impossible. The latest road conditions for Minnesota can be found at 511mn.org and for Wisconsin at 511wi.gov, or by calling 5 1 1 in either state. && $$ MNZ059-065-073-261800- /O.UPG.KMPX.WS.A.0012.181227T0000Z-181228T1200Z/ /O.NEW.KMPX.WW.Y.0024.181226T2100Z-181227T1200Z/ Wright-Renville-Redwood- Including the cities of Monticello, Olivia, and Redwood Falls 332 AM CST Wed Dec 26 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches expected. * WHERE...Wright, Renville and Redwood Counties. * WHEN...From 3 PM this afternoon to 6 AM CST Thursday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute tonight and the morning commute Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for Minnesota can be found at 511mn.org and for Wisconsin at 511wi.gov, or by calling 5 1 1 in either state. && $$ MNZ053-060>063-066-068-WIZ014>016-023-025-027-261800- /O.NEW.KMPX.WW.Y.0024.181226T2100Z-181227T1200Z/ Chisago-Hennepin-Anoka-Ramsey-Washington-McLeod-Carver-Polk- Barron-Rusk-St. Croix-Dunn-Chippewa- Including the cities of Center City, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson, Chaska, Osceola, Rice Lake, Ladysmith, Hudson, Menomonie, and Chippewa Falls 332 AM CST Wed Dec 26 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches expected. * WHERE...Portions of northwest and west central Wisconsin and central and east central Minnesota. * WHEN...From 3 PM this afternoon to 6 AM CST Thursday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute tonight and the morning commute Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for Minnesota can be found at 511mn.org and for Wisconsin at 511wi.gov, or by calling 5 1 1 in either state. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Dec 24, 11:40 PM CST, 3 hours 49 minutes earlier.
Area forecast discussion, Dec 24, 11:40 PM CST, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1140 PM CST Mon Dec 24 2018 .Updated for 06Z Aviation Discussion... Issued at 1136 PM CST Mon Dec 24 2018 && .SHORT TERM...(This evening through Tuesday night) Issued at 432 PM CST Mon Dec 24 2018 The main forecast challenge/concern is a weak storm system moving across the region Tuesday which may generate some light snow across far south central, and southeast Minnesota, as well as portions of west central Wisconsin. Several weak short waves were evident in the afternoon regional satellite imagery. One was located in North Dakota, another in southern Montana, and the last one was across Kansas. The main forecast concern is the amount of moisture return, or increase in moisture, once the southern Montana short wave moves across southern Minnesota Tuesday. Deeper moisture was evident with the system over Kansas this afternoon, but the bulk of this moisture moves off to the southeast of Minnesota by Tuesday morning. Therefore, if the depth of the moisture is shallower then expected, precipitation will likely not occur, or at least be non-eventful (drizzle/freezing drizzle scenario). On the other hand, if deeper moisture does return, or at least the southern Montana system becomes stronger, a period of light snow will occur from the Twin Cities, south and east across south central/southeast Minnesota, as well as a portion of west central Wisconsin from late tonight, into late Tuesday afternoon/evening. I won't be surprised to see a light dusting, or up to an inch of snow fall if the two elements (deeper moisture/stronger short wave) combine on Tuesday. Otherwise, temperatures will average above normal tonight, through Tuesday night. .LONG TERM...(Wednesday through Monday) Issued at 432 PM CST Mon Dec 24 2018 There continues to be high confidence in a winter storm impacting t the upper midwest late Wednesday into Friday of next week, but exact details in the track/timing/precip type/amounts are still uncertain. Water vapor imagery shows this system coming ashore on the northern California coast this afternoon which should allow for better data sampling and hopefully improved consistency in the guidance going forward. Guidance is in agreement with this wave amplifying over the Four Corners region through Wednesday morning, with subsequent inconsistency in the guidance with how much phasing this trough has with the weaker northern stream of the jet. The Euro/FV3 and to a lesser extent the Canadian models show stronger phasing between the two systems, with a defined closed low developing over the central plains and tracking into the Upper Midwest. the GFS shows less phasing resulting in a less organized and more progressive wave, which results in a further south and faster track of the low compared to other guidance. Have trended towards the aforementioned FV3/Euro solution which fits well within the ensemble guidance envelope and has shown a fairly consistent northwest track with the low, from north central Kansas through northern Iowa and eventually into the Great Lakes. This track places the rain/snow line over the southern portions of Minnesota and west-central Wisconsin, with an obvious large implication on snowfall impacts and impacts. Expect impacts to begin Wednesday evening as strong warm-air advection brings a broad shield of precipitation over the area. Initially temperatures look cold enough for snow to fall across most of the area, but the rain/snow line will advance north into central MN and west-central WI overnight as the low approaches. This rain/snow line will linger over central/southern Minnesota and west-central Wisconsin through much of Thursday but details are uncertain on where exactly this line will set up and for how long. Plenty of mesoscale features will influence how cooling with in the storm influences this, which we just cannot model at this range. However as the low departs east into northern Wisconsin Friday morning, we do expect enough cold air to filter in and change all precipitation back over to snow. What we do know is that this system will be quite wet with PW values approaching 2.5-3 standard deviations above the mean, and that areas north of this rain/snow line will see the heaviest snow. Guidance continues to show this area being from western Minnesota intro central Minnesota and northwest Wisconsin. 6+ inches of snow looks likely for these areas, with potential for a foot in areas that see the heaviest banding given the impressive moisture and lift this storm is working with. Additionally, winds gusting up to 30 mph Thursday night and Friday will result in low visibility and areas of drifting/blowing snow. Further south and east, amounts are less clear as periods of rain Thursday will cut down on potential snowfall totals and likely melt what snow these areas received Wednesday night. How much snow falls Friday morning after the change over to snow over these areas will depend on the strength of deformation in the wrap- around region and how long it lingers over the area, but there is certainly still potential for impactful snowfall further south into eastern/southern MN and west-central WI on Friday. Arctic air spills into the upper midwest behind this system with Friday night and Saturday looking quite cold. Temperatures moderate a bit towards the New Year but should still remain close to average. Will have to monitor the potential for another round of light snow from a clipper New Years Eve into New Years Day. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1136 PM CST Mon Dec 24 2018 VFR conditions will give way to MVFR clouds pushing up from the south overnight. Could see some flurries or snow showers at times. Winds will be easterly throughout. KMSP... VFR conditions early this morning, but then should see MVFR ceilings to the south push up at KMSP by the morning rush. Could see ceilings below 1700 ft, but as of now went more optimistic. Winds will generally be out of the east. /OUTLOOK FOR KMSP/ WED...MVFR/IFR with -SN developing. A couple inches possible early, then changing to RA late. Wind E at 5-10 kts, bcmg gusty late. THU...IFR/LIFR with -RA likely, becoming -SN late. A couple inches possible Thu night with winds E/NE at 10G20kts becoming NW at 20G30kts. FRI...IFR/MVFR cigs likely with -SN, possible BLSN. Wind N 15G20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...ETA AVIATION...JRB
Hazardous weather outlook, Dec 24, 6:16 PM CST, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 616 PM CST Mon Dec 24 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 260030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 616 PM CST Mon Dec 24 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winter storm remains on track to bring significant snow accumulations across western and central Minnesota. Areas to the south and east will see more of a wintry mix. Blowing snow will be likely Thursday night and Friday. Those with travel plans should pay close attention to the forecast in the coming days when details become more certain. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 2:44 PM CST | Winter Storm Warning | MPX | Benton, Chippewa, Douglas, Isanti, Kanabec, Kandiyohi and 11 more | 3 days |
Nearby
Winter Storm Watches in Minnesota, 2018Every winter storm watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.